Help - I have antibodies for Hashis and Graves -what does it all mean?

Full blood tests done at BH, please help me understand results :

TT3 1.7 (1.2-3.2) TT4 107 (58-161) TSH 0.075 (0.270-4.2)

FT3 4.6 (3.1-6.8) FT4 18.96 (12-22) RT3 20 (9-35)

TSH Recep AntiB 0.4 (0.0-0.4) TPA 97.2 (60-100 equiv) TGAB 71.6 (>280)

Vits and minerals all well within range

I seem to feel hyper one week and hypo the next and feel much worse when taking thyroxine, am getting symptoms of allergy, either to the fillers or the drug. have tried all 3 brands available in UK.

Would be very grateful for anyone's comments or advice. Thank you

4 Replies

oldestnewest
  • Daffers, Although you're at the top of the TRab range you aren't positive for Graves. It does look as though you have Hashimoto's even though your range says not. Most ranges vary between >34 and >60 for positive Hashi's.

    Your results are not hyper. Although your TSH is low it isn't suppressed and your FT4 is in range and your FT3 low in range so you may need some Liothyronine (T3) in addition to T4. eje-online.org/content/161/...

    How much thyroxine are you taking and are you taking it regularly? It's unlikely you are having an allergic reaction to the thyroxine but, as you say, it could be the fillers. Try taking an antihistamine an hour before your Levothyroxine and see whether that resolves your allergic symptoms.

  • Thank you very much for your prompt reply. I will certainly try the anti histamine as you suggest. My thyroxine dose was 100/day but I got overmedicated (I think) in May and ended up in A&E with palps, sweats, chest tightness etc. so stopped Levo for 10 days then. Since then I have tried to build the levo up again, started at 25, then up to 50 - but each time, I get the shortness of breath, painful neck and throat and problems breathing, so I have to stop for a few days. Some of the time I feel a bit wired and can't sleep, and while I am off the Levo at first I feel better. I am seeing an endo privately but his comment was 'thyroid is a simple thing' didn't exactly fill me with confidence. I have some NDT, perhaps this would be better ?I also have some T3 coming. Would you have any advice on which would be best - Levo and T3 or NDT ? So grateful for your time

    Andrea

  • Andrea, Thyroid is a simple thing for anyone who isn't troubled by thyroid dysfunction when it becomes extremely complicated. The theory that a daily pill works is true for 80% of hypothyroid patients but that's no consolation to 20% experiencing problems.

    If the antihistamine enables you to tolerate 50mcg Levo you'll be able to add T3 without problems. If the antihistamine doesn't help then it is unlikely to be an allergy and it may be that you can't tolerate T4 on its own. This happened to me when I was over-replaced on T4 and I became very ill. Adding T3 seemed to calm the adverse reactions and I'm recovering on T4+T3 for the past few months. Some people just can't feel well on any T4 and find T3 monotherapy works for them. Others simply can't tolerate any synthetic T4 and T3 and need NDT to feel well.

    As you already have the NDT you could start taking 1/2 grain to see how you tolerate it. The dose can be increased by 1/2 grain every 3/4 weeks until your symptoms are resolved. If your FT3 remains low you can add T3 to NDT. 1 grain is roughly equivalent to 75mcg T4.

  • Thank you so much for the explanation and advice which I shall now try. Guess we are the 20% of complicated cases!

    I am glad you are recovering and hope I can soon say the same about myself.

    Best wishes

    Andrea

You may also like...